MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SPARE REAMER TUBE FOR HOLLOW REAMER (309.035)

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SPARE REAMER TUBE FOR HOLLOW REAMER (309.035)
Catalog Number 309.038
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement was reported.Date of event: unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018 in the sterile processing department, a spare reamer tube and hollow reamer were found connected together incorrectly and became stuck.The two devices were separated and upon separation it was noticed that the flutes on the spare reamer tube had chipped off and broke.There was no patient and procedure involvement.This report is for one (1) spare reamer tube for hollow reamer.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history record (dhr) review: part: 309.038; lot: 2025; manufacturing site: bettlach; release to warehouse date: 20.July 1998.Dhr not available as device is older than 20 years.At this time the manufacturing documents for instruments had to be stored for 10 years.This was according to filing and archiving of specification documents, which was in place till august 2014.Dhr not available as device is older than 20 years.Background: it was reported that on (b)(6) 2018 in the sterile processing department, a spare reamer tube and hollow reamer were found out connected together incorrectly and became stuck.The two devices were separated and upon separation it was noticed that the flutes on the spare reamer tube had chipped off and broke.There was no patient and procedure involvement.Investigation flows: broken & device interaction/functional.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.One of the six distal cutting teeth has sheared off at its base and was not returned.Functional test: a functional test in effort to replicate the reported complaint condition of being stuck together was not able to be performed at cq because only the spare reamer tube was returned, the other components of the hollow reamer assembly were not returned.Document/specification review: the returned device was manufactured in july 1998 and is over 20 years old.Dhr not available as device is older than 20 years.At this time the manufacturing documents for instruments had to be stored for 10 years.This was according to filing and archiving of specification documents, which was in place till august 2014.The design drawings were reviewed during this investigation.The returned 309.038 device is a component of 309.035 which is composed of three separate components (309.36, 309.370, and 309.038) the devices are reusable instruments in the screw removal set used to aid in the removal of 2.7mm screws during implant extraction.No product design issues or discrepancies were observed.Dimensional inspection.The inside diameter/cannulation of the returned hollow reamer tube at location of breakage measured ø4.29mm at cq (gauge pin gp32) which is within specification of ø4.2mm +0.1/+0.05mm per design sheet.The outside diameter of the returned hollow reamer tube at location of breakage measured ø6.10mm at cq (calipers ca592) which is within specification of ø6.15mm +/-0.2mm per design sheet.Material analysis: because the dhr is not able to be reviewed, a material confirmation from the time of manufacture could not be confirmed.However, there is no indication that material properties would contribute to the returned 20+ year old reusable reamer tube breaking.Conclusion: a definitive root cause for the returned 20+ year old device breaking could not be determined based on the provided information.This complaint is confirmed for breakage but not confirmed for being stuck to mating part as mating part was not returned.Per the complaint description, "a spare reamer tube and hollow reamer were found out connected together incorrectly and became stuck." therefore it is most likely that improper assembly of the devices led to them becoming stuck together and contributed to the breakage.No product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SPARE REAMER TUBE FOR HOLLOW REAMER (309.035)
Common Device Name
REAMER
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7758590
Report Number2939274-2018-53228
Device Sequence Number16415138
Product Code HTO
UDI-Device Identifier10886982185556
UDI-Public(01)10886982185556
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.038
Device Lot Number2025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2018
Initial Date Received by Manufacturer 07/13/2018
Supplement Date Received by Manufacturer08/09/2018
09/10/2018
Initial Report FDA Received Date08/07/2018
Supplement Report FDA Received Date08/29/2018
09/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1